Hail, Dawes
- When
- August 11, 3:15 PM MST to 3:30 PM MST
- Where
- Dawes County, 2 mi NE of Chadron to 10 mi SE of Chadron
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.850, -102.972
A severe thunderstorm produced some large hail over eastern Dawes county, NE.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A severe thunderstorm produced some large hail over eastern Dawes county, NE.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 11, 1:48 PM MST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 248 PM MDT MON AUG 11 2008 .SHORT TERM...TONIGHT THROUGH WEDNESDAY... SOUTHERN EXTENT OF A WELL-DEFINED SHORTWAVE WAS PUSHING THROUGH CENTRAL WYOMING EARLY THIS AFTERNOON...AND EXTENDED FROM GILLETTE TO NEAR RAWLINS. SURFACE FRONT MADE IT INTO COLORADO EARLIER THIS MORNING. A FEW SHOWERS AND STORMS HAVE ALREADY DEVELOPED ALONG THE LEADING EDGE OF THE BEST DRYING ON WATER VAPOR IMAGERY AND WILL CONTINUE TO SPREAD EAST AHEAD OF THIS FEATURE THIS EVENING. SURFACE DEW POINTS HAVE DECREASED 5 TO 15 DEGREES BEHIND THE FROPA. THIS DECREASE IN SURFACE MOISTURE WILL BE THE LIMITING FACTOR FOR CONVECTIVE SEVERITY THIS AFTERNOON AND EVENING. SBCAPES FROM 500 TO 800 J/KG WILL BE COMMON IN WYOMING EAST OF THE LARAMIE RANGE...WITH UP TO 1500 J/KG ACROSS MORRILL...KIMBALL...AND CHEYENNE COUNTIES LATER. CONVECTION WILL DECREASE QUICKLY AT LEAST BY SUNSET...IF NOT A BIT EARLIER...GIVING WAY TO CLEARING SKIES OVERNIGHT. ADDED SOME PATCHY FOG IN THE VICINITY OF THE NORTH PLATTE RIVER VALLEY CENTERED AROUND SUNRISE. IT WILL NOT BE AS WIDESPREAD AS EXPERIENCED OVER THE WEEKEND THO. HEIGHTS WILL BUILD SOME ON TUESDAY...HOWEVER WITH RESIDUAL MOISTURE IN PLACE OVER THE PANHANDLE...LEFT IN SLIGHT CHANCE POPS DURING THE AFTERNOON AND EVENING HOURS. THE NAM SPINS UP A SURFACE LOW IN THE MASS FIELDS ACROSS CENTRAL PORTIONS OF THE NEBRASKA PANHANDLE EARLY WEDNESDAY. THIS SURFACE LOW WILL SLIDE SOUTH WITH TIME ON WEDNESDAY...GIVING WAY TO UPSLOPE BEHIND IT. THIS SURFACE LOW...WHEN COMBINED WITH ANOTHER APPROACHING SHORTWAVE WILL RESULT IN ANOTHER ROUND OF AFTERNOON AND EVENING CONVECTION ON WEDNESDAY AFTERNOON. TEMPERATURES WILL REMAIN PRETTY CLOSE TO NORMAL THROUGH THE SHORT TERM. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY... REMAINING PCPN WILL MOVE OUT/DIMINISH EARLY WEDS EVENING. MORE SIGNIFICANT CHANGES THEN APPROACH THE CWA THURSDAY AND THURSDAY NIGHT AS UPPER LOW OVER SRN SASK DROPS SOUTH ACROSS THE NRN AND CENTRAL PLAINS LATE THURSDAY THROUGH FRIDAY. THIS WILL BRING A GOOD PUSH OF COOLER AIR ACROSS THE CWA THURSDAY NIGHT AND FRIDAY WITH MAX TEMPS IN THE 60S TO MID 70S...POSSIBLY EVEN COOLER. BEST CHANCE FOR PCPN LOOKS TO BE THURSDAY NIGHT INTO FRIDAY IN GOOD UPSLOPE REGIME WITH PCPN MAINLY SHOWERS OR RAIN WITH INSTABILITIES LIMITED. GRADUAL CLEARING EXPECTED LATER FRIDAY AND SATURDAY AS LOWER LEVELS BEGIN TO DRY BUT CUT OFF LOW WILL BE SLOW TO EXIT THE REGION...STILL OVER THE CENTRAL PLAINS SUNDAY. THUS TEMPERATURES WILL ONLY WARM SLOWLY OVER THE WEEKEND. DRY AND SEASONABLE WEATHER EXPECTED MONDAY. && .AVIATION... CONDITIONS WILL GENERALLY BE VFR AT AREA TERMINALS TONIGHT. KCYS...KCDR...KBFF...KSNY MAY SEE LOCALIZED MVFR CIGS/VSBYS FOR A FEW HOURS EARLY THIS EVENING. OTHERWISE CLEARING SKIES CAN BE EXPECTED OVERNIGHT...WITH SOME PATCHY FOG POSSIBLE AT THE NEBRASKA TERMINALS TOWARDS SUNRISE. ANOTHER ROUND OF ISOLATED THUNDERSTORMS WILL BE POSSIBLE AT NEBRASKA PANHANDLE TERMINALS ON TUESDAY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...HAHN LONG TERM...RE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1125 AM MDT MON AUG 11 2008 WYZ059>070-121130- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- 1125 AM MDT MON AUG 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SOME WEAK THUNDERSTORMS WILL BE POSSIBLE OVER THE REGION MAINLY EAST OF THE MOUNTAINS THIS AFTERNOON INTO EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF LATE DAY THUNDERSTORMS MAINLY ON WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-121130- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE- 1125 AM MDT MON AUG 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SOME THUNDERSTORMS WILL DEVELOP OVER THE PANHANDLE THIS AFTERNOON AND EVENING. A FEW OF THEM COULD BECOME QUITE STRONG...MAINLY IN THE AREA FROM CHADRON SOUTH TO SIDNEY. GUSTY WINDS AND PERHAPS SOME HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS MAINLY ON TUESDAY THROUGH THURSDAY...WITH A FEW STORMS PERHAPS BECOMING QUITE STRONG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT MAINLY OVER THE CENTRAL AND EASTERN PART OF THE PANHANDLE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 300 PM MDT MON AUG 11 2008 NEZ019-020-054-WYZ066>070-112230- SCOTTS BLUFF-BANNER-KIMBALL-LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...HARRISBURG... KIMBALL...BUFORD...HORSE CREEK...WHEATLAND...GUERNSEY... TORRINGTON...CHEYENNE...PINE BLUFFS 300 PM MDT MON AUG 11 2008 ...THUNDERSTORMS MOVING EAST ACROSS SOUTHEAST WYOMING AND WESTERN NEBRASKA THIS AFTERNOON... SCATTERED THUNDERSTORMS...A FEW STRONG...WILL MOVE EAST AT 30 MPH ACROSS LARAMIE COUNTY...SOUTHERN PLATTE...SOUTHERN GOSHEN... BANNER AND KIMBALL COUNTIES THROUGH 430 PM. THE STRONGEST STORMS WILL PRODUCE RAINFALL AMOUNTS UP TO ONE HALF INCH...WIND GUSTS TO 50 MPH AND SMALL HAIL. REMEMBER THAT ALL THUNDERSTORMS PRODUCE LIGHTNING...WHICH CAN KILL OR INJURE YOU. WHEN THUNDERSTORMS APPROACH...MOVE INDOORS OR TO A VEHICLE WITH THE WINDOWS CLOSED. WHEN THUNDER ROARS...MOVE INDOORS. THE STRONGEST THUNDERSTORMS STORMS WILL MOVE ACROSS NORTHERN LARAMIE COUNTY BETWEEN INTERSTATE 25 AND ALBIN. ALBIN...THE MERIDEN REST AREA...BURNS AND BUSHNELL WILL BE AFFECTED BY THE THUNDERSTORMS. RUBIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
401 PM MDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM FLASH FLOOD 3 W LA GRANGE 41.64N 104.22W
08/10/2008 GOSHEN WY EMERGENCY MNGR
WATER FIFTEEN FEET WIDE FLOWING ACROSS HIGHWAY 85 JUST
SOUTH OF THE HIGHWAY 151 INTERSECTION. NO DAMAGE
REPORTED.
&&
HAHNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
408 PM MDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL LA GRANGE 41.64N 104.16W
08/11/2008 E0.88 INCH GOSHEN WY LAW ENFORCEMENT
MULTIPLE REPORTS OF NICKEL HAIL RELAYED THROUGH DISPATCH
&&
SOWKOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
409 PM MDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 3 S HAWK SPRINGS 41.75N 104.27W
08/11/2008 E1.00 INCH GOSHEN WY OTHER FEDERAL
0400 PM HAIL LA GRANGE 41.64N 104.16W
08/11/2008 M1.00 INCH GOSHEN WY POST OFFICE
&&
AAHThe Rapid City radar (KUDX), 142 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112646.